Arkansas, 2021Tornado and Flash Flooding in Arkansas, May 17 to 19, 2021
May 17 to 19, 2021 · NWS LZK · 17 events in 10 counties and zones
Early on the 17th, over four inches of rain came down in a hurry across southern Perry and northwest Saline Counties. A couple of miles southwest of Houston (Perry County), water inundated Highway 216.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $27,000
- Crop damage
- None recorded
- Events
- 17
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Early on the 17th, over four inches of rain came down in a hurry across southern Perry and northwest Saline Counties. A couple of miles southwest of Houston (Perry County), water inundated Highway 216. It was the same story to start the next morning in western White and northern Lonoke Counties. This time, Highway 319 was flooded two miles northwest of Ward (Lonoke County). A few trees were knocked down on the 18th by severe thunderstorms. A brief EF-0 tornado occurred near the town of Oppelo.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Little Rock, AR wrote its last area forecast discussion before the first event at May 17, 5:42 AM CST, 48 minutes earlier.
Area forecast discussion, May 17, 5:42 AM CST, 48 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Little Rock AR
642 AM CDT Mon May 17 2021
.AVIATION...Updated w/ a discussion for the 17/12Z TAFs
Widespread SHRA w/ intermittent TS were noted on mosaic radar
imgry this AM. A mix batch of MVFR/IFR condns were ongoing at
most terminals, and VRB flight categories are expected through the
fcst PD, w/ VIS remaining restricted w/ passing SHRA through the
day. Confidence remains low on TS, so have kept VCTS/TEMPO groups
for most terminals excluding the north. As precip dissipates late
in the day, low CIGs wl remain and VIS is expected to remain
restricted w/ patchy BR/FG becoming more prevalent. Winds wl remain Srly and gusty Mon
afternoon across the FA.
/232/
&&
.PREV DISCUSSION...(ISSUED 339 AM CDT Mon May 17 2021)
.SHORT TERM...Today Through Tuesday Night
Radar mosaic imgry depicted widespread returns, of which some
heavier showers w/ ocsnl lightning were noted over portions of S/Wrn
AR, moving into Cntrl AR early Mon AM. Sfc observations in the wake
of stronger radar returns is indicative of 1"/hr rainfall rates, w/
some observing sites having recorded over an inch of rain through
the night thus far. Overall consensus remains on a persistently wet
short term PD...
Mon, plentiful tropospheric moisture wl be in place over the FA w/
PWATs in excess of 1.5 to 1.75 inches...approaching the 90th
percentile for LZK climatology. Aloft, an H500 wave wl be
approaching the Srn Cntrl US from the Srn Rockies. Ahead of this
wave, a weaker perturbation wl eject through mean S/Wrly flow, w/ a
weak sfc low tacking N/E over the ARK/MO/KS border region.
Associated WAA/low-lvl isentropic ascent in the warm sector of this
feature wl support widespread PoPs for the region through the day,
w/ locally heavier QPF amounts of one to one and a half inches
confined to Srn AR.
Despite prevailing cloud cover and widespread precip, sufficient
bndry layer mixing from strong Srly winds may still support
afternoon MLCAPE values around 1000 J/kg. Most recent synoptic
suites of CAM guidance suggests some stronger cells may develop over
Wrn AR, however in the absence of any substantial wind shear and
given a low end parameter space, long lived updrafts are not
anticipated. Initially semi-discrete cells could produce some modest
hail, w/ storm interactions leading to consolidation and
transitioning the primary hazard to some strong thunderstorm driven
winds.
Tues, H500 ridging wl be more amplified over the Ern US, setting up
a blocking pattern, and causing the aforementioned upper low to
begin to stall over the Srn Cntrl US. As a result, this wl position
a fetch of S/Wrly flow overtop a regime of rich atmospheric column
moisture and low-lvl ascent via WAA. PDs of heavy rainfall wl once
again return to the fcst later Tues as more robust forcing for
ascent overspreads the region, w/ another one to two inches of
rainfall possible over much of Wrn AR, and some locally greater
amounts possible. Given antecedent rainfall amounts of one to two
inches over this same area, a risk for some localized flash flooding
wl be present overnight Tues into Wed. Additionally, persistent
rainfall and increasingly saturated soils wl contribute to elevated
rivers/streams and river flooding.
&&
.LONG TERM...Wednesday Through Sunday
Much like the past few mornings, medium range modeling remains in
overall good agreement in the synoptic scale with the usual
differences in the finer details. Of note this morning is the GFS
solution which is somewhat drier versus the ECMWF which until now,
had been had been the more aggressive solution. Regardless, both
models continue to show signals a multi-day rain event with the
highest amounts over the west. With model differences being what
they are, will continue to blend forecast solutions.
Period initiates with an upper level over the western high plains
shearing out and getting absorbed into the overall prevailing flow.
Pronounced upper flow from the southwest and southeast surface flow
will continue to advect high levels of gulf moisture into the region
with PWAT values in excess of 1.5 inches. Widespread rain is likely
to be ongoing over central and western Arkansas with lighter rain
over the east.
Focus of the heavy rainfall will be shifting slowly to the west
through the day as models remain consistent in developing a highly
amplified upper pattern. By Thursday morning, the upper pattern will
be highlighted by a trough digging into the Pacific Northwest and
troughing over the south-central Plains increasingly blocked by
an amplified ridge retrograding from the east.
As this ridge does move towards the west, rain chances and QPF will
decrease over the east and shift to the western part of the state,
especially closer to the Oklahoma border. Rain chances will
decrease for the end of the week as the aforementioned upper high
builds in and moisture axis is shunted around the western
periphery of this feature.
While model placement of the heaviest QPF seems legit, individual
shortwaves moving through the prevailing flow and any training
thunderstorms could lead to locally heavier amounts. Total QPF
through the forecast cycle period looks to be in the four to six
inch range over the west with locally higher amounts possible, QPF
will be less eastward to around an inch of two over the Delta.
It should be noted that the heaviest rain in the medium range will
be wednesday morning with the precipitation becoming scattered in
nature for the remainder of the period. This should allow some
run off to occur and reduce the overall flash flooding potential
but the situation will need to be monitored closely. River levels
will also need to be watched and some rises are expected.
&&
.PRELIMINARY POINT TEMPS/POPS...
Batesville AR 74 64 79 66 / 90 60 60 50
Camden AR 78 66 82 67 / 80 60 80 50
Harrison AR 74 62 77 63 / 90 50 80 70
Hot Springs AR 75 65 80 67 / 80 60 80 70
Little Rock AR 76 66 81 66 / 90 60 70 50
Monticello AR 78 67 81 68 / 60 60 60 30
Mount Ida AR 77 64 78 65 / 80 60 80 80
Mountain Home AR 73 63 77 64 / 90 50 70 60
Newport AR 74 65 80 67 / 90 60 60 40
Pine Bluff AR 77 66 81 67 / 80 50 60 40
Russellville AR 77 65 79 66 / 90 60 80 70
Searcy AR 76 64 80 66 / 90 60 60 50
Stuttgart AR 77 66 81 67 / 80 50 60 40
&&
.LZK Watches/Warnings/Advisories...NONE.
&&
Aviation...GREEN
Hazardous weather outlook, May 17, 2:50 AM CST, 3 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Little Rock AR
350 AM CDT Mon May 17 2021
ARZ003>008-012>017-021>025-030>034-037>047-052>057-062>069-180900-
Boone-Marion-Baxter-Fulton-Sharp-Randolph-Newton-Searcy-Stone-
Izard-Independence-Lawrence-Johnson-Pope-Van Buren-Cleburne-
Jackson-Logan-Conway-Faulkner-White-Woodruff-Scott-Yell-Perry-
Polk-Montgomery-Garland-Saline-Pulaski-Lonoke-Prairie-Monroe-Pike-
Clark-Hot Spring-Grant-Jefferson-Arkansas-Dallas-Cleveland-
Lincoln-Desha-Ouachita-Calhoun-Bradley-Drew-
350 AM CDT Mon May 17 2021
This Hazardous Weather Outlook is for a Large Part of Arkansas.
.DAY ONE...Today and Tonight
Widespread showers and a few thunderstorms will prevail over much
of the forecast area Monday. Locally heavy rainfall amounts of one
to one and a half inches will be possible over most western and
southern Arkansas through the day and later evening hours, with a
few strong thunderstorms possible in the afternoon as well capable
of some hail and strong winds.
.DAYS TWO THROUGH SEVEN...Tuesday Through Sunday
Rain chances will continue on Tuesday but increase in coverage and
magnitude statewide Tuesday night and through Wednesday night when
locally heavy rain could fall, especially over the western half of
the state. Precipitation chances will continue through the remainder
of the period but the rainfall will be more scattered in nature.
At this time, four to six inches of rain will be possible through
the week but amounts could be greater over any areas that receive
multiple training thunderstorm complexes. Forecast rainfall amounts
will taper off to the east with the Delta region only seeing one
to two inches.
This will be a multi-day rain event and help contribute to elevated
stream/river levels. Soil moisture remains high in many parts of the
state but with the rain falling over several days, the flash
flooding threat should remain localized. The highest potential for
flash flooding appears to be in the Tuesday night through Wednesday
evening time frame when the heaviest of the rain is expected.
.Spotter Information Statement...
Spotter Activation is not anticipated at this time.
&&
Visit NWS Little Rock on the web. Go to http://weather.gov/lzk.
232/56
Event by event
9 flash flood, 6 thunderstorm wind, 1 tornado, 1 heavy rain. Local standard time, as filed.
Flash Flood, Perry
- When
- May 17, 6:30 AM CST to 9:30 AM CST
- Where
- Perry County, 3.07 mi SW of Houston to 2.4 mi E of Perryville
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.000, -92.740
Emergency management reported that AR-216 was inundated with water.
Flash Flood, Lonoke
- When
- May 18, 4:53 AM CST to 7:53 AM CST
- Where
- Lonoke County, 1.79 mi NW of Ward to 1.02 mi WNW of Ward
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.050, -91.990
Police and firemen blocked of a section of Hwy 319 that was inundated with water.
Thunderstorm Wind, Polk
- When
- May 18, 3:33 PM CST
- Where
- Polk County, 0.57 mi W of Mena
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.580, -94.240
Several trees were reported down on county roads around Mena.
Thunderstorm Wind, Montgomery
- When
- May 18, 4:39 PM CST
- Where
- Montgomery County, Mt Ida
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.550, -93.630
Trees were down on Hwy 27 near Mount Ida.
Thunderstorm Wind, Clark
- When
- May 18, 4:53 PM CST
- Where
- Clark County, 0.57 mi W of Amity
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.270, -93.460
A tree was down on power lines.
Thunderstorm Wind, Montgomery
- When
- May 18, 4:58 PM CST
- Where
- Montgomery County, 1.38 mi N of Caddo Gap
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 34.420, -93.620
Shingles were blown off a roof and limbs were down.
Thunderstorm Wind, Pope
- When
- May 18, 5:45 PM CST
- Where
- Pope County, 0.56 mi E of Oakland Hgts
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.270, -93.140
Thunderstorm Wind, Saline
- When
- May 18, 6:10 PM CST
- Where
- Saline County, 1.84 mi ESE of Hot Springs Village
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 34.660, -92.940
Trees were down near Hot Springs Village.
Tornado, Conway
- When
- May 18, 6:23 PM CST
- Where
- Conway County, 0.69 mi S of Oppelo
- Rating
- EF0
- Path length
- 0.1 mi
- Path width
- 25 yd
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 35.090, -92.770
This brief tornado occurred immediately east of Hwy 9 south-southeast of the town of Oppelo, AR on the evening of May 18, 2021. A small number of farm outbuildings were damaged and a hardwood tree was blown down. Also some tree limbs were snapped. The tornado dissipated very quickly.
Flash Flood, Saline
- When
- May 18, 9:08 PM CST to 11:50 PM CST
- Where
- Saline County, 0.89 mi NW of Bryant to 0.95 mi ENE of Bauxite Jct
- Cause
- Heavy Rain
- Reported by
- Social Media
- Coordinates
- 34.610, -92.490
Social media video indicated water rapidly flowing through a back yard in the Bryant area.
Flash Flood, Faulkner
- When
- May 18, 9:28 PM CST to 11:55 PM CST
- Where
- Faulkner County, 0.57 mi E of Vilonia to 1.18 mi NNE of Funston
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 35.080, -92.210
A storm spotter called in numerous roads were flooded in Vilonia with crews putting up barricades.
Flash Flood, Faulkner
- When
- May 18, 9:30 PM CST to 11:59 PM CST
- Where
- Faulkner County, 0.69 mi N of Conway Muni Arpt to 1.42 mi SW of Preston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.090, -92.420
Numerous roads throughout the county were reported flooded.
Flash Flood, Faulkner
- When
- May 18, 9:30 PM CST to 11:59 PM CST
- Where
- Faulkner County, 0.69 mi N of Conway Muni Arpt to 1.42 mi SW of Preston
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 35.090, -92.420
Numerous roads throughout the county were reported flooded.
Flash Flood, Saline
- When
- May 18, 10:20 PM CST to May 19, 1:20 AM CST
- Where
- Saline County, 0.89 mi NW of Bryant to 0.94 mi NNE of Bauxite Jct
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 34.610, -92.490
Several roads in Bryant were underwater including Shobe Rd., Evergreen Rd., Springhill Rd., and Northlake Rd.
Flash Flood, Grant
- When
- May 18, 10:45 PM CST to May 19, 1:45 AM CST
- Where
- Grant County, 0.57 mi W of Leola to 0.88 mi S of Leola
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 34.170, -92.590
Highway 229 South was underwater along with other minor roadways.
Flash Flood, Saline
- When
- May 18, 11:25 PM CST to May 19, 2:25 AM CST
- Where
- Saline County, Benton to 0.73 mi ESE of Woodland
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 34.570, -92.580
ADEM reported that at least 4 homes and 8 cars were impacted by flooding in Saline county. Approximately 15 people have been rescued. Multiple roads were flooded throughout the county as well.
Heavy Rain, Saline
- When
- May 19, 6:00 AM CST
- Where
- Saline County, 1.14 mi W of Collegeville
- Reported by
- Trained Spotter
- Coordinates
- 34.630, -92.490
Heavy rain of 4.48 inches of rain fell.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Louisiana, May 17 to 19, 20212 deaths · $500 million · EF0 · 15 events
- Tornadoes and Flash Flooding in Louisiana, May 17 to 18, 20212 deaths · $216,000 · EF0 · 24 events
- Flash Flooding in Texas, May 17, 2021$5.6 million · 4 events
- Flash Flooding in Missouri, May 17 to 18, 20213 injured · $250,000 · 7 events
- Damaging Winds in Texas, May 17 to 18, 2021$480,000 · 74 kt wind · 16 events
- Tornadoes and Flash Flooding in Texas, May 17 to 19, 2021$138,000 · EF1 · 14 events
- Tornado and Flash Flood in Texas, May 17, 2021$20,000 · 2.75 in hail · 18 events
- Flash Flooding and Heavy Snow in Colorado, May 17 to 18, 20211.5 in hail · 24 events
- Tornado and Flash Flood in Texas, May 17 to 18, 20212.75 in hail · 24 events
- Flash Flood in Nebraska, May 17, 2021$25,000 · 1 event
- Dense Fog in Virginia, May 17, 202117 events
- Tornadoes and Hail in New Mexico, May 17, 2021$3,000 · EF0 · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 960480, 960484, 960481, 960482, 960483, 960485, 960486, 960487, 960489, 962112, 962113, 962114, 962115, 962116, 962117, 962118, 962119.